Hail, Union
- When
- May 17, 3:15 PM CST
- Where
- Union County, El Dorado
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.200, -92.670
A very unstable air mass resulted in extreme instability across southern Arkansas. Some isolated strong to severe thunderstorms formed across Union County, Arkansas along a weak outflow boundary from earlier convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very unstable air mass resulted in extreme instability across southern Arkansas. Some isolated strong to severe thunderstorms formed across Union County, Arkansas along a weak outflow boundary from earlier convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 10:47 AM CST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1147 AM CDT FRI MAY 17 2013 .DISCUSSION... HAVE MADE ADJUSTMENTS TO THE GRIDDED DATA FOR THIS AFTERNOON AND INTO THE DAY TOMORROW. CLOUD COVER OVER MUCH OF THE AREA TODAY WILL DECREASE SOME DURING THE AFTERNOON ALLOWING FOR HEATING. HIGH PRECIPITABLE WATER VALUES NEAR ONE TO ONE AND ONE HALF INCHES OVER THE FOUR STATE REGION WILL ALLOW FOR LOCALLY HEAVY RAINFALL WHERE THUNDERSTORMS DEVELOP. THE AREA WILL BE UNDER A NORTHWEST FLOW PATTERN ON THE FRONT SIDE OF UPPER RIDGE INTO TEXAS AND BACK SIDE OF UPPER TROUGH TO THE EAST OF THE AREA. DISTURBANCES SPREADING IN THE FLOW ALOFT ALONG WITH HIGH INSTABILITIES AND DAYTIME HEATING COULD INCREASE RAIN CHANCES INTO THE AFTERNOON. LOW CLOUDS WILL SPREAD OVER THE AREA OVERNIGHT WITH SOUTHERLY FLOW OFF THE GULF OF MEXICO. /06/ && .AVIATION... WIDESPREAD MVFR AND IFR CEILINGS THIS FRIDAY MORNING TO SLOWLY LIFT TO VFR CEILINGS BY LATE THIS FRIDAY AFTERNOON WITH DAYTIME HEATING. SINCE DEEP MOISTURE WILL BE SLOW TO SCOUR OUT THROUGH SATURDAY...EXPECT A REPEAT PERFORMANCE OF WIDESPREAD MVFR AND EVEN SCT IFR CEILINGS DURING SATURDAY NEAR AFTER SUNRISE. /VIII/ && .PRELIMINARY POINT TEMPS/POPS... SHV 87 70 88 69 88 / 20 10 10 10 10 MLU 85 69 87 67 88 / 30 20 10 10 10 DEQ 83 67 87 65 88 / 30 20 10 10 10 TXK 84 69 88 69 88 / 20 10 10 10 10 ELD 85 68 87 67 89 / 30 20 10 10 10 TYR 87 70 88 69 89 / 30 10 10 10 10 GGG 87 69 89 70 88 / 30 10 10 10 10 LFK 89 70 90 69 89 / 30 10 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 06/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1220 PM CDT FRI MAY 17 2013 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-181100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1220 PM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF THE FOUR STATE REGION. DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE AND INSTABILITY IN PLACE...THUNDERSTORMS THAT DO MANAGE TO DEVELOP...WILL BE CAPABLE OF BECOMING STRONG AND PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS. A CAPPING INVERSION IN PLACE WILL LIMIT DEVELOPMENT...BUT THOSE THAT BREAK THE CAP COULD PRODUCE STRONG WINDS...LARGE HAIL...AND DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED NEXT WEEK...MAINLY ON TUESDAY AND WEDNESDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... DUE TO THE EXTREMELY ISOLATED NATURE OF ANY POSSIBLE SEVERE WEATHER TODAY...THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. VII
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
403 PM CDT FRI MAY 17 2013
ARZ073-LAZ006-172145-
UNION-
403 PM CDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN NORTH CENTRAL LOUISIANA...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
EL DORADO...LAPILE...LAWSON...LISBON...NORPHLET...SMACKOVER...
STRONG AND URBANA...
AT 403 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NORPHLET...MOVING SOUTHEAST AT
40 MPH.
NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
13The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440426.